Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Omaha, NE

June 24, 2021Cass County, Sarpy County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2021, 5:51 PM CDT for Cass County, Sarpy County, Saunders County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 5:51 PM CDT (22:51 UTC)
Expired
Jun 24, 2021, 6:45 PM CDT
In force
54 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:55 PM CDTTSTM WND DMG3 Nne Elmwood, NELIMBS AND ONE SMALL TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KOAX 242251
SVROAX
NEC025-153-155-242345-
/O.NEW.KOAX.SV.W.0074.210624T2251Z-210624T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
551 PM CDT Thu Jun 24 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Sarpy County in east central Nebraska...
  Southeastern Saunders County in east central Nebraska...
  Central Cass County in southeastern Nebraska...

* Until 645 PM CDT.

* At 550 PM CDT, a severe thunderstorm was located near Murdock, or
  23 miles southwest of Omaha, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Louisville around 610 PM CDT.

Other locations in the path of this severe thunderstorm include
Gretna, Springfield, Cedar Creek, Papillion and La Vista.

This includes Interstate 80 in Nebraska between mile markers 418 and
444.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 9585 4117 9587 4116 9588 4112 9586
      4108 9587 4106 9588 4104 9586 4084 9617
      4080 9642 4119 9641 4119 9585 4118 9584
TIME...MOT...LOC 2250Z 221DEG 13KT 4099 9629 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
094 
WWUS53 KOAX 242312
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
612 PM CDT Thu Jun 24 2021

NEC025-153-155-242345-
/O.CON.KOAX.SV.W.0074.000000T0000Z-210624T2345Z/
Sarpy NE-Saunders NE-Cass NE-
612 PM CDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SARPY...SOUTHEASTERN SAUNDERS AND CENTRAL CASS COUNTIES...

At 612 PM CDT, a severe thunderstorm was located over Springfield, or
14 miles southwest of Omaha, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Papillion, Offutt AFB, Bellevue, La Vista and southwestern Council 
  Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4117 9585 4117 9587 4116 9588 4112 9586
      4108 9587 4106 9588 4104 9586 4084 9617
      4080 9642 4119 9641 4119 9585 4118 9584
TIME...MOT...LOC 2312Z 219DEG 18KT 4110 9617 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
383 
WWUS53 KOAX 242339
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
639 PM CDT Thu Jun 24 2021

NEC025-153-155-242348-
/O.EXP.KOAX.SV.W.0074.000000T0000Z-210624T2345Z/
Sarpy NE-Saunders NE-Cass NE-
639 PM CDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SARPY...SOUTHEASTERN SAUNDERS
AND CENTRAL CASS COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this 
thunderstorm. In addition, frequent lightning is occurring with this 
storm. Seek shelter indoors if it approaches your location.

LAT...LON 4117 9585 4117 9587 4116 9588 4112 9586
      4108 9587 4106 9588 4104 9586 4084 9617
      4080 9642 4119 9641 4119 9585 4118 9584
TIME...MOT...LOC 2338Z 221DEG 13KT 4117 9609 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:54 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 24, 3:54 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
354 PM CDT Thu Jun 24 2021

.DISCUSSION...
Issued at 344 PM CDT Thu Jun 24 2021

Tonight...

An overnight MCS moved southeast of the region earlier this morning
leaving lingering cloud cover and a few discernible boundaries
across the forecast area. Early afternoon surface analysis showed a
cool front extending east to west across southern Nebraska where a
few early afternoon showers/thunderstorms were developing. Another
boundary extended from near low pressure over central Kansas into
northeast Kansas and this one is forecast to push northward toward
the NE/KS/MO border this evening. Convective initiation is
favoring this northern boundary as the southern boundary is fairly
capped per special KTOP 19z sounding. Supercells are very
possible in southeast Nebraska with all modes of severe weather
possible, including one or two tornadoes through the evening
hours, very large hail, damaging winds and flash flooding. Earlier
observed soundings indicate PW's around 120% of normal for this
area and increasing as deep moist advection continues. Bouts of
heavy rainfall are anticipated across areas near the southeast
Nebraska front and so in collaboration with neighboring offices,
have hoisted a small flash flood watch for a handful of southeast
Nebraska counties where training of storms with very heavy
rainfall is possible. Elevated convection is possible across the
area north of the boundary and any of these could be capable of
large hail through the evening hours.

Friday and Friday night...

Additional rounds of thunderstorms are possible into Friday and
Friday evening as a shortwave trough moves east across Nebraska. Any
remnant of an MCS will complicate the forecast with any residual
boundaries. Heavy rainfall is again possible, especially across
far southeast Nebraska.

Weekend into early next week...

A mid/upper-level trough axis is forecast over the region during
this time-period with amplified ridging over the northern Rockies.
This should favor a near-normal temperatures with intermittent storm
chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1254 PM CDT Thu Jun 24 2021

Lingering low clouds and mid- to high level convective cloud
debris remain across the area early this afternoon. There could
brief periods of MVFR FL020-030 at KLNK and KOMA this afternoon,
but left out of TAFs. Main forecast concern is development of
convection across southern portions of the area this afternoon and
early evening. CAM consensus indicates convection will initiate
23z-00z KLNK-KOMA-KFNB area, and will be in vicinity through about
02Z. For now, indicate cigs with thunderstorms MVFR, with IFR/MVFR
visibilities, with expectations these will need calibrated. After
convection moves south and east of the area, lingering mid-level
convective debris will remain. There may be a brief period of MVFR
cigs in the few hours after storms move out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ089>093.

IA...None.
&&

DISCUSSION...Kern
AVIATION...Fortin
Hazardous weather outlook, Jun 24, 3:40 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
340 PM CDT Thu Jun 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
340 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Severe storms are possible through 10 PM today. The greatest
chance for severe storms will be south of I-80 where very large
hail and damaging wind gusts are the primary hazards. There is a
chance for a tornado to develop mainly south of a Fairbury to
Lincoln to Red Oak line. Flash flooding will also be a concern,
over far southeast Nebraska and southwest Iowa.

North of Interstate 80, additional strong to severe thunderstorms
remain possible. Large hail will be the primary hazard with
storms in this area.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong to severe storms and some flash flooding will again be
possible on Friday afternoon into evening over portions of
southeast Nebraska and southwest Iowa.

Periodic non-severe storm chances will exist this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening across
southeast Nebraska. Storm damage reports are always appreciated.

In the hours before

Local storm report, Jun 24, 5:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLASH FLOOD      3 WSW PALMYRA           40.70N 96.44W
06/24/2021                   OTOE               NE   TRAINED SPOTTER

            VERY HEAVY RAIN FOR OVER 20 MINUTES. COUNTY
            ROAD G HAS WATER OVER THE ROAD.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:27 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce48 min
Jun 24, 12:12 AM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce, Stanton, Wayne48 min
Jun 24, 12:40 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte50 min
Jun 24, 12:58 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more47 min
Jun 24, 1:11 AM CDTTornado WarningOAXMadison, Stanton34 min
Jun 24, 1:22 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Madison and 5 more23 min
Jun 24, 1:41 AM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 24, 1:43 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Douglas and 7 more47 min
Jun 24, 1:55 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saunders, Seward50 min
Jun 24, 2:15 AM CDTSevere Thunderstorm WarningOAXBurt, Cass, Dodge, Douglas, Sarpy, Saunders and 2 more60 min
Jun 24, 2:24 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Lancaster, Otoe, Saline and 1 more51 min
Jun 24, 2:51 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy39 min
Jun 24, 2:54 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy36 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson58 min
Jun 24, 2:23 PM CDTFlash Flood WatchOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more37 hr
Jun 24, 5:10 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
Jun 24, 5:34 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe4 hr
Jun 24, 5:35 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline, Seward40 min
Jun 24, 5:43 PM CDTTornado WarningOAXOtoe47 min
Jun 24, 5:55 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 6:07 PM CDTTornado WarningOAXOtoe38 min
Jun 24, 6:12 PM CDTFlash Flood WarningOAXPawnee, Richardson8 hr
Jun 24, 6:12 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward48 min
Jun 24, 6:16 PM CDTSpecial Weather StatementOAXDouglas89 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
Jun 24, 6:32 PM CDTFlash Flood WarningOAXCass3 hr
Jun 24, 6:34 PM CDTTornado WarningOAXRichardson41 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningOAXOtoe47 min
Jun 24, 6:48 PM CDTFlash Flood WarningOAXSaline, Seward3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.